Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 61, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 27, 2002, 3:40 PM EDT for Chemung County, New York. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 2002, 3:40 PM EDT (19:40 UTC)
- Expired
- Jun 27, 2002, 4:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Chemung County, NY
The radar
The Binghamton radar (KBGM), 64 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 3:45 PM EDT | Thunderstorm Wind 55 E | Big Flats, NY | Strong thunderstorm winds took down a tree on church Street in Elmira. The snapped off 6 feet from the ground. The tree landed on a car parked in a driveway. Four people in the station wagon suffered only minor scrapes from glass when the tree landed on the |
| Jun 27, 3:45 PM EDT | Hail 0.88 | Big Flats, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 551 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBGM 271940 SVRBGM NYC015-272030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 340 PM EDT THU JUN 27 2002 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEMUNG COUNTY IN CENTRAL NEW YORK. * UNTIL 430 PM EDT. * AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BIG FLATS...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEST ELMIRA AND PINE CITY AT 345 PM EDT. ELMIRA AND ELMIRA HEIGHTS AT 350 PM EDT. BREESPORT AT 400 PM EDT. ERIN AT 405 PM EDT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ LAT...LON 4222 7697 4201 7695 4204 7659 4226 7657
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:40 PM EDT, 1 hour earlier.
Area forecast discussion, Jun 27, 2:40 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 240 PM EDT THU JUN 27 2002 CONVECTION HAS FIRED IN EARNEST ACROSS THE FORECAST AREA THIS AFTERNOON. THE ACTUAL COLD FRONT IS NOT PROGGED TO CROSS THE CWA UNTIL LATE THIS EVENING FOR MOST OF THE AREA. THE BULK OF THE SHOWER AND THUNDERSTORM ACTIVITY WILL END THIS EVENING, WITH A FEW SHRA POSSIBLE DURING THE OVERNIGHT AS A S/W CROSSES THE AREA. WILL ALSO KEEP THE FLOOD WATCH IN EFFECT WHERE IT CURRENTLY IS THROUGH EARLY THIS EVENING FOR THESE AREAS THAT WERE HARD HIT BY HEAVY RAINS LAST EVENING. ENOUGH BOUNDARY LEVEL MOISTURE SHOULD REMAIN IN PLACE TONIGHT FOR FOG FORMATION. ON FRIDAY...THE REGION WILL STILL BE UNDER THE INFLUENCE OF UPPER LEVEL TROF. TEMPS WILL BE COOLER WITH NOTICEABLY DRIER AIRMASS IN PLACE AS DEWPOINTS DROP INTO THE UPPER 50S DURING THE AFTERNOON. A QUIET WEEKEND IN STORE. WARM AND DRY. TEMPS ALREADY BEGIN TO JUMP UP ON SATURDAY AS BOTH THE SFC AND UPPER LEVEL RIDGE BUILD INTO THE NORTHEAST. THE CORE OF THE COOLER AIR STAYS ACROSS THE SOUTHEAST WHERE A CUTOFF LOW WILL DEVELOP WHILE WE GET INTO WESTERLY FLOW AS THE SFC HIGH SHIFTS TO OUR EAST. FWC MAX TEMPS SOAR TO LOW 90S FOR ELMIRA ON SATURDAY AVN MOS A BIT LOWER...MID TO UPPER 80S. WILL TREND TWD THE LOWER VALUES ATTM AS SUGGESTED BY MODEL 850 TEMPS. DEWPOINTS CREEP BACK UP A LITTLE INTO THE LOWER 60S ON SATURDAY. THE MORE HUMID AIR WANTS TO RIDE AROUND THE PERIPHERY OF THE HIGH AND MOVE INTO THE FORECAST AREA AGAIN FROM THE NORTH EARLY NEXT WEEK...BUT ESPECIALLY MID WEEK. .BGM...SEVERE THUNDERSTORM WATCH FOR ALL OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA UNTIL 8 PM. FLOOD WATCH THROUGH EARLY EVENING FOR STEUBEN, CHEMUNG, AND SCHUYLER COUNTIES IN NY. JML
In the hours before
Special weather statement, Jun 27, 11:33 AM EDT, 4 hours 7 minutes before
NYZ009-271700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1133 AM EDT THU JUN 27 2002 ...THUNDERSTORMS WITH GUSTY WIND AND HEAVY RAIN MOVING INTO THE AREA... AT 1131 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS, ACROSS EXTREME NORTHERN ONEIDA COUNTY, MOVING EAST AT 20 MPH. THE AREA OF THUNDERSTORMS WILL TRAIN ACROSS THE AREA, FROM FLORENCE TO ALDER CREEK. RAINFALL AMOUNTS OF ONE, TO TWO INCHES COULD CAUSE PONDING OF WATER, OR MINOR DITCH FLOODING. WESTERLY WIND GUSTS TO 35 MPH ARE ALSO POSSIBLE. THE STORMS SHOULD END BY 1 PM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. GILT
Special weather statement, Jun 27, 12:55 PM EDT, 2 hours 45 minutes before
PAZ038-039-040-048-044-043-047-NYZ009-037-036-018-017-015-016-022- 023-024-055-025-044-045-056-046-057-062-280000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1255 PM EDT THU JUN 27 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES: BRADFORD PA... SUSQUEHANNA PA... WAYNE PA... PIKE PA... LACKAWANNA PA... WYOMING PA... LUZERNE PA... ONEIDA NY... MADISON NY... ONONDAGA NY... CAYUGA NY... YATES NY... SENECA NY... STEUBEN NY... SCHUYLER NY... CHEMUNG NY... TIOGA NY... TOMPKINS NY... CORTLAND NY... CHENANGO NY... BROOME NY... OTSEGO NY... DELAWARE NY... SULLIVAN NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT. NOTE: THIS STATEMENT ALSO INCLUDES A CORRECTION TO THE PREVIOUS STATEMENT FOR THE NEW YORK COUNTIES...WHICH HAD AN INCORRECT EXPIRATION DATE CODE.
Special weather statement, Jun 27, 1:15 PM EDT, 2 hours 25 minutes before
NYZ009-037-036-018-017-016-015-022-023-024-055-025-044-056-045-046- 057-062-270000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 115 PM EDT THU JUN 27 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES: ONEIDA NY... MADISON NY... ONONDAGA NY... CAYUGA NY... SENECA NY... YATES NY... STEUBEN NY... SCHUYLER NY... CHEMUNG NY... TIOGA NY... TOMPKINS NY... CORTLAND NY... BROOME NY... CHENANGO NY... OTSEGO NY... DELAWARE NY... SULLIVAN NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.
Special weather statement, Jun 27, 1:55 PM EDT, 1 hour 45 minutes before
NYZ015-016-022-023-271945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 155 PM EDT THU JUN 27 2002 ...THUNDERSTORMS WITH STRONG GUSTY WIND AND HAIL MOVING INTO THE AREA... AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING FROM GENESEO TO OLEAN, MOVING EAST AT 35 MPH. THUNDERSTORMS WILL BE NEAR... HORNELL AT 215 PM. ITALY HILL, BATH, AND JASPER AROUND 230 PM. KEUKA LAKE AT 245 PM. OVID, WATKINS GLEN, AND ELMIRA BETWEEN 3 AND 330 PM. WIND GUSTS TO 45 MPH ARE LIKELY WITH THESE STORMS, AND LOCALIZED RAINFALL AMOUNTS OF 2 INCHES OR MORE ARE POSSIBLE. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. GILT
Special weather statement, Jun 27, 1:57 PM EDT, 1 hour 43 minutes before
PAZ040-044-047-271900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 157 PM EDT THU JUN 27 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 153 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS 26 MILES WEST OF SHICKSHINNY...MOVING EAST AT 35 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... SHICKSHINNY AT 230 PM. WILKES BARRE AND HAZLETON AT 245 PM. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCALIZED RAINFALL AMOUNTS OF 2 OR MORE INCHES, IS ALSO POSSIBLE. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. GILT
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 11:00 PM EDT | Flash Flood Warning | BGM | Steuben | 3 hr |
| Jun 27, 2:03 AM EDT | Flash Flood Warning | BGM | Steuben | 3 hr |
| Jun 27, 2:03 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 57 min |
| Jun 27, 2:32 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 43 min |
| Jun 27, 4:21 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 24 min |
| Jun 27, 4:29 PM EDT | Flash Flood Warning | BGM | Chemung, Steuben | 3 hr |
| Jun 27, 4:35 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 25 min |
| Jun 27, 4:46 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 44 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.